Low stomach acid can cause malnutrition

Reader’s Question: Would you please address the topic of low stomach acid and what to do about it naturally?

Dr. Glenn Rothfeld: We often think of digestive problems as being caused by excess acid – but if you haven’t got ENOUGH stomach acid down there, it could be just as bad as having TOO MUCH of it!

You’ve got to have just the right balance of stomach acids to greet the food you eat and break it down. And if you can’t digest your food properly, you’re going to become “malnourished,” and disease will ensue due to improper nutrition.

That’s one of the (many) reasons why taking those acid-blockers can be so troublesome!

As well, our stomachs stop producing adequate levels of hydrochloric acid and pepsin as we get older.

Telltale symptoms of low stomach acid (hypochlorhydria, or low levels of hydrochloric acid and pepsin) include bloating, belching, or burning immediately after meals, a feeling that food just sits in the stomach undigested, and an inability to eat more than a small amount of food without feeling full.

To know for sure whether your stomach acid levels are too low, a doctor can perform a gastric analysis. You’ll swallow a small, plastic capsule that contains electronic monitoring equipment that can measure the pH of your stomach and intestines.

At my clinic, if test results confirm that a patient’s stomach acid levels are low, I’ll start them on “digestive replacement therapy” – that is, replacing the “missing” hydrochloric acid and pepsin.

By taking supplements of these elements, you can improve digestion and balance the pH of the gastrointestinal system.

I usually recommend starting out by taking one capsule of either betaine hydrochloride-pepsin or glutamic-acid hydrochloride-pepsin before meals.

After two or three days, if there are no problems, two capsules can be used in the early part of the meal. Then, several days later, the amount can be increased to three capsules. The dose is usually increased gradually.

I should note that hydrochloric acid should never be used at the same time as aspirin, Butazolidin, Inodicin, Motrin, or any other anti-inflammatory medication because of an increased risk of stomach bleeding.

What’s more, this kind of treatment should always be carefully monitored by a physician.

Want to ask me a question? Send it to askdrrothfeld@nutritionandhealing.com and look for the answer in my next Q&A.

Wishing you the best of health,

Dr. Glenn S. Rothfeld
Editor
Nutrition & Healing

Did you find this information useful?


If you enjoyed this content or found it useful and educational, please share this article with your friends and family.

Leave a comment

Be part of the conversation by becoming a Premium Member. Click here to learn more about membership.


Leave a Reply

Your email address will not be published. Required fields are marked *